Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 22, NWS Grand Junction, CO

June 13, 2012Moffat County, Colorado

NWS Grand Junction, CO issued this red flag warning at Jun 13, 2012, 9:45 AM MDT for Moffat County, Colorado. It took effect at Jun 13, 2012, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2012, 9:45 AM MDT (15:45 UTC)
In effect from
Jun 13, 2012, 12:00 PM MDT
Expired
Jun 13, 2012, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

County Moffat County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 3.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4175 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WWUS85 KGJT 131545
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
945 AM MDT WED JUN 13 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE
200 IN NORTHWEST COLORADO...

.SOUTHWEST WINDS WILL INCREASE TO NEAR 15 MPH WITH FREQUENT GUSTS
OF 25 TO 30 MPH AHEAD OF AN APPROACHING COLD FRONT DURING THE
AFTERNOON AND INTO THE EARLY EVENING. GUSTY WINDS COMBINED WITH
UNSEASONABLY WARM TEMPERATURES...LOW RELATIVE HUMIDITY...AND DRY
FUELS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

COZ200-140200-
/O.NEW.KGJT.FW.W.0022.120613T1800Z-120614T0200Z/
LITTLE SNAKE FORECAST AREA-
945 AM MDT WED JUN 13 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE
200...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA.

* WINDS...SOUTHWEST NEAR 15 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...6 TO 11 PERCENT.

* IMPACTS...FIRE IGNITIONS WILL BE VERY DIFFICULT TO CONTROL WITH
  VERY HIGH RATES OF SPREAD EXPECTED INTO THE EARLY EVENING
  HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
1 follow-up statement
575 
WWUS85 KGJT 140150
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
750 PM MDT WED JUN 13 2012

COZ200-140300-
/O.EXP.KGJT.FW.W.0022.000000T0000Z-120614T0200Z/
LITTLE SNAKE FORECAST AREA-
750 PM MDT WED JUN 13 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE
200...

WINDS HAVE DIMINISHED BELOW 25 MPH, THEREFORE THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE AT 8 PM.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Jun 13, 3:00 AM MDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 3:00 AM MDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 AM MDT WED JUN 13 2012

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 237 AM MDT WED JUN 13 2012

LITTLE CHANGE TO GOING FORECAST AS MODELS CONTINUE TO HIGHLIGHT AN
ISOLD CHANCE FOR SOME WEAK TSTORMS TO FORM MAINLY OVER SAN JUANS
THIS AFTN AND EVENING. A LACK OF MOISTURE WILL KEEP DRY CONDITIONS
GOING THROUGH TODAY AND BEYOND. REMAINING AREAS WILL SEE AMPLE
SUN AND WARM TEMPERATURES. SOME GUSTY WINDS ARE POSSIBLE TODAY AS
THE OVERNIGHT INVERSION BREAKS BUT THEY ARE NOT EXPECTED TO LAST
TOO LONG.

SOUTHWEST FLOW CONTINUES TONIGHT AND INTO THURSDAY AS THE FLOW
ALOFT SPLITS AND A WEAK TROUGH FORMS OVER NEVADA AND SOUTHERN CA.
THE MAIN ENERGY AND STORM TRACK WILL REMAIN IN THE NORTHERN STREAM
ACROSS THE PACIFIC NORTHWEST AND NORTHERN ROCKIES...THOUGH A FEW
WEAK DISTURBANCE MAY BE IN THE SOUTHWEST FLOW AS WELL. A WEAK
SURFACE COOL FRONT ACROSS THE NORTH WED NIGHT AND THU MORNING
LOOKS TO DRIFT BACK NORTH THU AFTERNOON...LEAVING LITTLE EXCEPT
THE MOUNTAINS AS AS A FOCUS FOR AFTERNOON CONVECTION. BUT WITH
LITTLE INFLUX OF MOISTURE INDICATED...WILL KEEP ONLY A SLIGHT
CHANCE OF HIGH-BASED THUNDERSTORMS FOR THE UINTA MTNS AND THE
CONTINENTAL DIVIDE THURSDAY. MOST OF THE FORECAST AREA WILL
EXPERIENCE ANOTHER MOSTLY SUNNY...HOT AND DRY DAY ON THU.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 237 AM MDT WED JUN 13 2012

BULK OF ENERGY THROUGH LONG-TERM WILL REMAIN TO OUR NORTH WITH
BIGGEST CONCERN BEING SOME AFTN AND EVENING TSTORMS CONFINED
MAINLY TO HIGHER TERRAIN INCLUDING ERN UINTAS AND SPINE OF THE
ROCKIES. THICKNESSES DO INDICATE A BOUNDARY APPROACHING CWA THUR
NIGHT INTO FRIDAY BUT MODELS WASH IT OUT JUST AS IT MOVES OVER
NRN CO.

BY SATURDAY MORNING...AN AREA OF LOW PRESSURE AND UPPER LEVEL TROF
MOVING ALONG THE US/CANADIAN BORDER WILL BE APPROACHING CWA. AS
THIS OCCURS...THE SRN EDGE OF THIS TROF WILL CLOSE OFF AND
EVENTUALLY START RETROGRADING ACROSS DESERT SW. EC AND GFS IN GOOD
AGREEMENT WITH THIS SCENARIO. AS FAR AS WE ARE CONCERNED...TROF
WILL MOVE OVER AREA LATE SAT AFTN/EARLY EVENING GIVING BEST CHANCE
FOR STORMS OVER EXTREME NRN CO AND NRN/CENT MTNS. ANY STORMS THAT
FORM WILL BE ISOLATED IN NATURE.

BY SUNDAY...THE TROF WILL HAVE MOVED EWRD AS THE JET STREAM SETS
UP OVER PAC NW INTO WY/CO. MINOR DISTURBANCES WILL MOVE THRU THIS
FLOW KEEPING THE THREAT OF ISOLD SHOWERS/STORMS THROUGH REMAINDER
OF LONG-TERM FORECAST. BLENDED MODELS AGREE WITH HIGHER TERRAIN
BEING FAVORED AREA FOR ANY CONVECTION/STORMS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 237 AM MDT WED JUN 13 2012

SUNNY SKIES CONTINUE ACROSS ERN UT AND WRN CO TODAY. HIGH BASED
AFTERNOON CU WILL FORM OVER THE WRN COLORADO MOUNTAINS BUT ANY
SHORT LIVED THUNDERSTORMS WILL BE LIMITED TO THE SAN JUAN
MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...TGR/JAD
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Jun 13, 5:45 AM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUN 13 2012

COZ001>014-017>023-UTZ022>025-027>029-141145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE SAN JUAN
MOUNTAINS BUT THEY WILL BE VERY ISOLATED IN NATURE. OTHER AREAS
WILL SEE PLENTY OF SUNSHINE AND WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.